Apo-Warfarin

Apo-Warfarin Warnings

warfarin

Manufacturer:

Apotex

Distributor:

Pharmaforte
Full Prescribing Info
Warnings
As warfarin has a narrow therapeutic index, patients stabilized on Apo-Warfarin should be instructed not to change brands without prior approval of their doctor.
The most serious risks associated with anticoagulant therapy with sodium warfarin are haemorrhage in any tissue or organ and, less frequently (<0.1%), necrosis and/or gangrene of skin and other tissues. The risk of haemorrhage is related to the level of intensity and the duration of anticoagulant therapy. Haemorrhage and necrosis have, in some cases, been reported to result in death or permanent disability. Necrosis appears to be associated with local thrombosis and usually appears within a few days of the start of anticoagulant therapy. In severe cases of necrosis, treatment through debridement or amputation of the affected tissue, limb, breast or penis has been reported. Careful diagnosis is required to determine whether necrosis is caused by an underlying disease. Warfarin therapy should be discontinued when warfarin is suspected to be the cause of developing necrosis and heparin therapy may be considered for anticoagulation. Although various treatments have been attempted, no treatment for necrosis has been considered uniformly effective. See information on predisposing conditions. These and other risks associated with anticoagulant therapy must be weighed against the risk of thrombosis or embolization in untreated cases.
It cannot be emphasized too strongly that treatment of each patient is a highly individualized matter. Apo-Warfarin, a narrow therapeutic range (index) drug, may be affected by factors eg, other drugs and dietary vitamin K. Dosage should be controlled by periodic determinations of prothrombin time (PT)/International Normalized Ratio (INR) or other suitable coagulation tests. Determinations of whole blood clotting and bleeding times are not effective measures for control of therapy. Heparin prolongs the one-stage PT. When heparin and Apo-Warfarin are administered concomitantly, refer to the Conversion from Heparin Therapy under Dosage & Administration for recommendations.
Caution should be observed when Apo-Warfarin is administered in any situation or in the presence of any predisposing condition where added risk of haemorrhage or necrosis is present.
Anticoagulation therapy with Apo-Warfarin may enhance the release of atheromatous plaque emboli, thereby increasing the risk of complications from systemic cholesterol microembolization, including the "purple toes syndrome". Discontinuation of Apo-Warfarin therapy is recommended when such phenomena are observed.
Systemic atheroemboli and cholesterol microemboli can present with a variety of signs and symptoms including "purple toes syndrome", livedo reticularis, rash, gangrene, abrupt and intense pain in the leg, foot or toes, foot ulcers, myalgia, penile gangrene, abdominal pain, flank or back pain, hematuria, renal insufficiency, hypertension, cerebral ischemia, spinal cord infarction, pancreatitis, symptoms simulating polyarteritis, or any other sequelae of vascular compromise due to embolic occlusion. The most commonly involved visceral organs are the kidneys followed by the pancreas, spleen and liver. Some cases have progressed to necrosis or death.
"Purple toes syndrome" is a complication of oral anticoagulation characterized by a dark, purplish or mottled color of the toes, usually occurring between 3-10 weeks, or later, after the initiation of therapy with warfarin or related compounds. Major features of this syndrome includes purple color of plantar surfaces and sides of the toes that blanches on moderate pressure and fades with elevation of the legs; pain and tenderness of the toes; waxing and waning of the color over time. While the "purple toes syndrome" is reported to be reversible, some cases progress to gangrene or necrosis which may require debridement of the affected area, or may lead to amputation.
Heparin-induced thrombocytopenia. Warfarin should be used with caution in patients with heparin-induced thrombocytopenia and deep vein thrombosis. Cases of venous limb ischemia, necrosis and gangrene have occurred in such patients when heparin treatment was discontinued and warfarin therapy was started or continued. In some patients sequelae have included amputation of the involved area and or death (Warkentin et al 1997).
A severe elevation (>50 sec) in activated partial thromboplastin time (PTT) with a PT/INR in the desired range has been identified as an indication of increased risk of postoperative hemorrhage.
The decision to administer anticoagulants in the following conditions must be based upon clinical judgment in which the risks of anticoagulant therapy are weighed against the benefits: Severe to moderate hepatic or renal insufficiency; Infectious diseases or disturbances of intestinal flora: Sprue, antibiotic therapy; Trauma which may result in internal bleeding; Surgery or trauma resulting in large exposed raw surfaces; Indwelling catheters; Severe to moderate hypertension; Known or suspected deficiency in protein C-mediated anticoagulant response: Hereditary or acquired deficiencies of protein C or its co-factor, protein S, have been associated with tissue necrosis following warfarin administration. Not all patients with these conditions develop necrosis, and tissue necrosis occurs in patients without these deficiencies. Inherited resistance to activated protein C has been described in many patients with venous thromboembolic disorders but has not yet been evaluated as a risk factor for tissue necrosis. The risk associated with these conditions, both for recurrent thrombosis and for adverse reactions, is difficult to evaluate since it does not appear to be the same for everyone. Decisions about testing and therapy must be made on an individual basis. It has been reported that concomitant anticoagulation therapy with heparin for 5-7 days during initiation of therapy with Apo-Warfarin may minimize the incidence of tissue necrosis. Warfarin therapy should be discontinued when warfarin is suspected to be the cause of developing necrosis and heparin therapy may be considered for anticoagulation.
Miscellaneous: Polycythaemia vera, vasculitis, severe diabetes.
Minor and severe allergic/hypersensitivity reactions and anaphylactic reactions have been reported.
In patients with acquired or inherited warfarin resistance, decreased therapeutic responses to Apo-Warfarin have been reported. Exaggerated therapeutic responses have been reported in other patients.
Patients with congestive heart failure may exhibit greater than expected PT/INR response to Apo-Warfarin, thereby requiring more frequent laboratory monitoring and reduced doses of Apo-Warfarin.
Concomitant use of anticoagulants with streptokinase or urokinase is not recommended and may be hazardous. (Note recommendations accompanying these preparations.)
Topical preparations containing methyl salicylate should be used with care in patients on warfarin and excessive usage is to be avoided as potentially dangerous drug interaction can occur.
Use in lactation: Based on very limited published data, warfarin has not been detected in the breast milk of mother treated with warfarin. The same limited published data reported that some breast fed infants, whose mothers were treated with warfarin, had prolonged prothrombin times although not as prolonged as their mothers. The decision to breast feed should be taken after careful consideration of the available alternatives. Women who are breast feeding and anticoagulated with warfarin should be very carefully monitored so that recommended PT/INR values are not exceeded. It is prudent to perform coagulation tests and to evaluate vitamin K status in infants at risk for bleeding tendencies before advising their mothers to breast feed. Effects in premature infants have not been evaluated.
Exclusive offer for doctors
Register for a MIMS account and receive free medical publications worth $139 a year.
Sign up for free
Already a member? Sign in